Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#235361] of Pankaj K. Agarwal

Papers Published

  1. Agarwal, PK; Matoušek, J; Sharir, M, On range searching with semialgebraic sets. II, Siam Journal on Computing, vol. 42 no. 6 (December, 2013), pp. 2039-2062, ISSN 0097-5397 [doi]
    (last updated on 2018/12/16)

    Let P be a set of n points in ℝd. We present a linear-size data structure for answering range queries on P with constant-complexity semialgebraic sets as ranges, in time close to O(n11/d). It essentially matches the performance of similar structures for simplex range searching, and, for d ≥ 5, significantly improves earlier solutions by the first two authors obtained in 1994. This almost settles a long-standing open problem in range searching. The data structure is based on a partitioning technique of Guth and Katz [On the Erdos distinct distances problem in the plane, arXiv:1011.4105, 2010], which shows that for a parameter r, 1 < r ≤ n, there exists a d-variate polynomial f of degree O(r1/d) such that each connected component of ℝd \ Z(f) contains at most n/r points of P, where Z(f) is the zero set of f. We present an efficient randomized algorithm for computing such a polynomial partition, which is of independent interest and is likely to have additional applications. © 2013 Society for Industrial and Applied Mathematics.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320